It seemed like a heart attack, but the tests said no.
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Dr. Rekha Rao
It seemed like a heart attack, but the tests said no.
As Pamela Meredith sank onto her living room sofa to watch an action movie with her visiting grandson, she felt unusually relieved that their busy day was over. As she put her feet up, she was alarmed to see that her normally slim ankles were swollen, obscured by bands of puffy flesh. The retired nurse practitioner gingerly pressed her finger into one ankle. The pressure left a visible dent in her skin, a telltale indication of a condition called pitting edema, caused by an accumulation of fluid in body tissues.As Meredith mentally scrolled back through the events of Aug. 1, 2013, for a possible cause, she suddenly worried that her worsening fatigue might portend something ominous. She had dismissed recent sporadic heart palpitations as a mere nuisance, the recurrence of a harmless condition that had first appeared in her 30s. But the combination of pitting edema, worsening fatigue and palpitations seemed to point in one direction: a heart attack.


Clue 1: Tests ruled out a heart attack

Clue 2: Her systolic blood pressure had risen to nearly 200 at one point.

Clue 3: She had hypo­kalemia, her potassium level hovered around 2.6.

Clue 4: Blood tests of Meredith’s levels of plasma renin and aldosterone were abnormally low.

Can you find out the cause?
Z●●●●a J●●n and 15 others like this
Like
Comment
Share
Dr. M●●●●●v D●●●i
Dr. M●●●●●v D●●●i Internal Medicine
Liddle syndrome is an autosomal dominant disorder caused by hyperactivity of the amiloride-sensitive sodium channel leading to increased rates of sodium reabsorption, volume expansion and hyperttension. Treatment of Liddle syndrome with Amiloride or triemterene lowers BP and corrects hypokalemia. Spironolactone is not as effective, because aldectone does not mediate sodium reabsorption , as reflected by low plasma and urinary aldosterone levels.... Read more
Mar 21, 2017Like
Dr. R●●●a R●o
Dr. R●●●a R●o Internal Medicine
Licorice poisoning was the cause. Licorice is a type of a candy. Meredith, a lifelong licorice lover, told her doctors she had eaten a two-pound bag full of black licorice coins in the span of about a week. It contains glycyrrhizin ingredient which is made from licorice root, consumption of which can prompt the kidneys to release too much potassium, disrupting cardiac function and sometimes causing palpitations. After four days in the ICU, Meredith was discharged from the hospital; by then, her potassium level had returned to normal. Her blood pressure declined slowly but steadily.... Read more
Mar 21, 2017Like